Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 309, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 27, 2002, 11:13 PM CDT for Barton County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2002, 11:13 PM CDT (04:13 UTC)
- Expired
- Jul 28, 2002, 12:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2752 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
604 WUUS53 KICT 280413 SVRICT KSC009-280515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1113 PM CDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 1215 AM CDT. * AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF GREAT BEND ARPT...OR ABOUT 7 MILES WEST OF GREAT BEND...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GREAT BEND AROUND 1120 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 1215 AM CDT. LAT...LON 3843 9897 3828 9897 3830 9868 3847 9872 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 8:28 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 27, 8:28 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 828 PM CDT SAT JUL 27 2002 UPDATE... HAVE LOOKED AT EVENING UPPER AIR...WITH MAIN FEATURES INCLUDING A 700MB THETA E AXIS ACROSS WEST TX INTO CENTRAL KS...THIS MOISTURE PLUM IS ALSO EVIDENT HIGHER UP ON WATER VAPOR WITH A DIRECT SUBTROPICAL TAP WITH PRECIPITABLE WATER VALUES APPROACHING 2 INCHES ACROSS THE HIGH PLAINS WHERE THEY NEED IT THE MOST. PROCESSES IN THE 800-600MB LAYER WILL PLAY A LARGER ROLE THAN ANYTHING ELSE OVERNIGHT. MIXED LAYER CAPE IN THE 1000-2000 J/KG RANGE THIS EVENING SEEM TO BE FUELING ONGOING STORMS ACROSS CENTRAL KS. AS THE EVENING WEARS ON AVAILABLE CAPE WILL DIMINISH AS STORMS BECOME ROOTED ABOVE THE BOUNDARY LAYER. AS FOR THE POTENTIAL FOR ANY MESOSCALE FORCING THAT WOULD ACT TO SUPPORT ORGANIZED STORMS OVERNIGHT...DOES NOT APPEAR THAT THIS WILL OCCUR TONIGHT. MAIN WAVE STILL ACROSS THE NORTHERN ROCKIES...HOWEVER GIVEN ELEVATED INSTABILITY WITHIN MOISTURE/THETA E PLUME WILL LEAVE CURRENT 20-30 POPS GOING WEST OF THE TURNPIKE. OTHER THEN A FEW TEMP TWEAKS WITHIN GRIDS WILL NOT ALTER THE GOING FCST. OMITT .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:33 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 57 min |
| Jul 27, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 48 min |
| Jul 28, 4:53 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 67 min |
| Jul 28, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 55 min |
| Jul 28, 6:11 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.